Cold/Wind Chill, Lower Columbia Basin
- When
- January 4, 8:00 PM PST to January 5, 10:00 AM PST
- Where
- Lower Columbia Basin forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.220, -119.419 (the zone’s center; the record gives no point)
An arctic air mass moved south out of British Columbia, setting daily low record low temperatures for January 5th. Some of the daily low temperatures, several of which were records, observed in degrees Fahrenheit included: -21 Whitman Mission; -16 Ellensburg; -15 Eltopia; -14 in Yakima, and Selah; -12 Walla Walla, Wapato, and Dayton; -10 Bickleton; -9 Sunnyside; -8 Prosser; and -6 in Richland.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An arctic air mass moved south out of British Columbia, setting daily low record low temperatures for January 5th. Some of the daily low temperatures, several of which were records, observed in degrees Fahrenheit included: -21 Whitman Mission; -16 Ellensburg; -15 Eltopia; -14 in Yakima, and Selah; -12 Walla Walla, Wapato, and Dayton; -10 Bickleton; -9 Sunnyside; -8 Prosser; and -6 in Richland. Frigid temperatures and poor driving conditions caused numerous school closures and cancellations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 4, 2:30 PM PST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OREGON 230 PM PST SUN JAN 4 2004 .SHORT TERM...CONCERN THIS PACKAGE IS WITH TEMPERATURES THROUGH MIDWEEK ALONG WITH PRECIPITATION CHANCES AND ACCUMULATING SNOWS ON TUESDAY WITH FREEZING RAIN POSSIBLE TUESDAY NIGHT. ARCTIC AIR WAS POURING INTO THE TWO STATE AREA TODAY. SOME BREAKS IN THE CLOUDS WERE OCCURRING ACROSS THE REGION AND WHERE THESE BREAKS DEVELOP TONIGHT...OVERNIGHT LOWS WILL PLUMMET. MOST LOCATIONS BY MONDAY MORNING WILL EXPERIENCE NEGATIVE DIGITS. THE ARCTIC AIR WILL REMAIN IN PLACE TOMORROW AND AFTERNOON HIGHS WILL STRUGGLE TO REACH THE TEENS. ABUNDANT MOISTURE OVER THE NORTHEAST PACIFIC WILL MAKE ITS WAY TOWARD THE PACNW TOMORROW. THIS WILL SPREAD INTO THE RDM AREA BY AFTERNOON WITH SOME SNOW SHOWERS POSSIBLE. THE MOISTURE WILL EXPAND INTO THE REMAINDER OF THE AREA MONDAY NIGHT WITH LIGHT SNOW DEVELOPING ACROSS MOST PORTIONS OF THE REGION BY TUESDAY MORNING. BY TUESDAY THE LOW LEVEL WINDS TURN INTO A WARMER AND MOIST SSW FLOW AND OVERRUN THE ARCTIC COLD AIR IN PLACE OVER THE TWO STATE AREA. WITH AN APPROACHING DISTURBANCE COMBINING WITH THE MOISTURE...SNOW IS EXPECTED TO EXPAND IN COVERAGE AND INTENSITY TUESDAY WITH SIGNIFICANT ACCUMULATIONS POSSIBLE. THIS HAS PROMPTED THE ISSUANCE OF A WINTER STORM WATCH FOR THE ENTIRE AREA TUESDAY AND TUESDAY NIGHT. THE INFLUX OF WARM AIR WILL ALSO POSE A CHALLENGE TO TEMPERATURES. FORECAST SOUNDINGS INDICATE COLD AIR TRAPPED AT THE SURFACE WITH MUCH WARMER AIR ALOFT. THIS MAY RESULT IN A CHANGE OVER FROM SNOW TO FREEZING RAIN TUESDAY NIGHT MAKING TRAVEL EVEN MORE TREACHEROUS. THIS CHANGEOVER MAY BE SLOWER TO OCCUR OVER THE BASIN AND ALONG THE EAST SLOPES OF THE WASHINGTON CASCADES. VP .LONG TERM...A MUCH WARMER BUT UNSETTLED WEATHER PATTERN WILL PREVAIL THROUGHOUT THE EXTENDED PERIOD AS THE FLOW WILL BE MORE SOUTHWEST FROM OFF THE PACIFIC. THIS WILL DRAW IN FREQUENT PACIFIC WEATHER SYSTEMS IN THE MOIST SOUTHWEST FLOW. EACH SYSTEM WILL GO TO THE NORTH OF THE FORECAST AREA CREATING A SOUTH TO SOUTHEAST PRESSURE GRADIENT. THIS WILL ENHANCE PRECIPITATION OVER THE NORTHERN PORTIONS OF THE FORECAST AREA...MAINLY ALONG THE CASCADE EAST SLOPES AND ADJACENT VALLEYS. COLD AIR IS LIKELY TO STICK IN THESE PLACES LONGER THAN THE REST OF THE REST OF THE FORECAST AREA SO WILL KEEP A MENTION OF SNOW OR FREEZING RAIN IN ON WEDNESDAY. AFTER THAT HOWEVER 850 MB TEMPERATURES WARM UP SIGNIFICANTLY WITH EACH PASSING WEATHER SYSTEM UNTIL THE END OF NEXT WEEK WHEN EVEN THE MOUNTAINS MAY SEE JUST RAIN BY NEXT WEEKEND. THIS WILL POSE A POSSIBLE FLOODING THREAT WITH RAPID SNOW MELT...ESPECIALLY IN THE LOWER ELEVATIONS WHERE THERE IS CURRENTLY A MODERATE TO HEAVY SNOWPACK. EXPECT TEMPERATURES TO APPROACH THE 40S TO NEAR 50 BY NEXT WEEKEND IN THE VALLEYS AND 30S TO 40S IN THE MOUNTAINS. RSC. && .PRELIMINARY POINT TEMPS/POPS... PENDLETON (AIRPORT) -6 12 6 28 / 00 00 20 80 WALLA WALLA -5 14 8 28 / 00 00 20 80 TRI-CITIES -8 14 6 27 / 00 00 20 80 YAKIMA -9 13 7 25 / 00 00 20 80 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...WINTER STORM WATCH FOR TUESDAY AND TUESDAY NIGHT FOR THE ENTIRE AREA. WA...WINTER STORM WATCH FOR TUESDAY AND TUESDAY NIGHT FOR THE ENTIRE AREA. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 500 AM PST SUN JAN 4 2004 ORZ041>050-WAZ024>030-051300- THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE... AN ARCTIC FRONT WILL CONTINUE TO DROP SOUTHWARD INTO CENTRAL OREGON TODAY. SNOW CAN BE EXPECTED ALONG THE FRONT WITH ACCUMULATIONS OF 1 TO 3 INCHES ACROSS CENTRAL AND EASTERN OREGON. BEHIND THE FRONT ARE VERY COLD CONDITIONS WITH WIND CHILL TEMPERATURES DROPPING BELOW ZERO. .DAYS TWO THROUGH SEVEN... VERY COLD CONDITIONS WILL PERSIST INTO MONDAY. A NEW WEATHER SYSTEM IS EXPECTED TO ARRIVE LATE MONDAY AND TUESDAY PRODUING WIDESPREAD SNOW THEN CHANCING OVER TO A MIX OF PRECIPITATION LATE TUESDAY. WARMER AND UNSETTLED CONDITIONS EXPECTED THROUGH THE REMAINDER OF THE OUTLOOK PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
7 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383758, 5383759, 5383760, 5383761, 5383762, 5383763, 5383764.